Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 21, 2008, 4:10 PM MDT for Yuma County, Colorado. It was in force for 65 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2008, 4:10 PM MDT (22:10 UTC)
- Expired
- May 21, 2008, 5:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Yuma County, CO
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:18 PM MDT | HAIL 1.25 | 1 N Abarr, CO | |
| May 21, 4:30 PM MDT | HAIL 1 | 9 S Yuma, CO | |
| May 21, 4:47 PM MDT | HAIL 1.25 | 4 Se Yuma, CO | |
| May 21, 4:50 PM MDT | HAIL 1 | Yuma, CO | RELAYED FROM THE SPOTTER NETWORK. |
| May 21, 5:01 PM MDT | HAIL 0.75 | 6 Ne Yuma, CO | |
| May 21, 5:01 PM MDT | HAIL 0.88 | 7 E Yuma, CO | RELAYED FROM THE SPOTTER NETWORK. CORRECTED FOR LOCATION |
| May 21, 5:01 PM MDT | HAIL 0.88 | E Yuma, CO | RELAYED FROM THE SPOTTER NETWORK |
| May 21, 5:05 PM MDT | HAIL 1 | 3 Nw Eckley, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 212210
SVRGLD
COC125-212315-
/O.NEW.KGLD.SV.W.0040.080521T2210Z-080521T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT WED MAY 21 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 515 PM MDT
* AT 406 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 6 MILES EAST OF ABARR...MOVING NORTH AT 27
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HEARTSTRONG AROUND 425 PM MDT...
YUMA AROUND 445 PM MDT...
ECKLEY AROUND 450 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.
LAT...LON 4033 10229 3973 10251 3975 10282 4000 10283
4000 10281 4023 10281 4024 10280 4034 10280
4038 10278
TIME...MOT...LOC 2210Z 192DEG 23KT 3986 10260
$$
BURTIS2 follow-up statements
000
WWUS53 KGLD 212232
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT WED MAY 21 2008
COC125-212315-
/O.CON.KGLD.SV.W.0040.000000T0000Z-080521T2315Z/
YUMA CO-
432 PM MDT WED MAY 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WESTERN YUMA COUNTY...
AT 427 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR HEARTSTRONG...MOVING NORTH AT 26
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
YUMA AROUND 445 PM MDT...
ECKLEY AROUND 450 PM MDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.
LAT...LON 4033 10229 3973 10251 3975 10282 4000 10283
4000 10281 4023 10281 4024 10280 4034 10280
4038 10278
TIME...MOT...LOC 2232Z 192DEG 23KT 4000 10256
$$
BURTIS000
WWUS53 KGLD 212251
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT WED MAY 21 2008
COC125-212315-
/O.CON.KGLD.SV.W.0040.000000T0000Z-080521T2315Z/
YUMA CO-
451 PM MDT WED MAY 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL YUMA COUNTY...
AT 448 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR ECKLEY...MOVING NORTH AT 26 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN YUMA COUNTY AROUND 510 PM MDT...
HALF DOLLAR SIZED HAIL WAS REPORTED 4 MILES SOUTHEAST IF YOU ARE IN
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.
LAT...LON 4033 10229 4013 10236 4013 10237 3989 10245
3990 10283 3998 10283 4000 10281 4034 10280
4038 10278
TIME...MOT...LOC 2251Z 192DEG 23KT 4012 10253
$$
BURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:28 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 21, 2:28 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED MAY 21 2008
.DISCUSSION...
228 PM MDT WED MAY 21 2008
FORECAST PROBLEMS ARE NUMEROUS THROUGH THE SHORT TERM VERY WINDY
CONDITIONS AND SEVERE WEATHER AT THE TOP OF THE LIST. SATELLITE
CONTINUING TO SHOW THE AMPLIFICATION PROCESS WELL UNDERWAY FROM THE
CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. THEREFORE EXPECT SLOW IF
ANY CHANGE IN THE FLOW PATTERN.
TONIGHT/THURSDAY...WILL LET CURRENT WIND ADVISORY GO UNTIL 02Z.
THUNDERSTORMS HAVE BEGUN TO FORM ALONG DRY LINE AND INCOMING
SHORTWAVE WILL GO WITH FAIRLY HIGH POPS AHEAD OF THIS. FOR THURSDAY
SETUP IS LOOKING THE SAME FOR STRONG TO SEVERE THUNDERSTORMS OVER THE
NORTHEAST HALF OF THE FORECAST AREA. USED THE ECMWF/NAM FOR DIVIDING
LINE BETWEEN VERY DRY AND MOIST AIR. TO THE WEST OF THIS LINE WILL
BE THE RED FLAG WARNING AND WIND HIGHLIGHTS. MODELS GIVING
CONSISTENT NUMBERS HIGH WIND WARNING CRITERIA IN COLORADO. WILL PUT
A HIGH END WIND ADVISORY JUST TO THE EAST OF THE AIR. BIG GRADIENT
ON TEMPERATURES FROM SOUTHWEST TO NORTHEAST.
THURSDAY NIGHT/FRIDAY...STRONG TO SEVERE THUNDERSTORMS TO CONTINUE
INTO THE EVENING. FRIDAY HAS A SIMILAR SETUP TO TODAY EXCEPT STORMS
MAY GET GOING A LITTLE FURTHER EAST THAN TODAY. WILL HIT POPS
ACCORDINGLY. ALSO GUIDANCE WOULD SUGGEST ANOTHER WIND HIGHLIGHT AS
WELL.
FRIDAY NIGHT/SATURDAY...THUNDERSTORMS END WITH GREATER COVERAGE
NORTHEAST DURING THE NIGHT. FOR SATURDAY...BEST OF THE MID LEVEL
PARAMETERS DO NOT LINE UP WITH THE LOW LEVELS. DRY LINE IS VERY CLOSE
TO THE EASTERN END OF THE AREA IF IT IS CORRECT. PUT IN LOW CHANCE
POPS...WITH GREATEST CHANCE EAST...TO COVER UNCERTAINTY.
SATURDAY NIGHT THROUGH MONDAY...MODEL GUIDANCE PRETTY MUCH IN
AGREEMENT. PRETTY MUCH SIDED WITH THE ECMWF SINCE IT HAS BEEN THE
MOST CONSISTENT. HARD TO PIN DOWN THUNDRSTORM CHANCES/LOCATIONS
SATURDAY INTO SUNDAY WITH MID LEVEL MOISTURE AND LIFT OUT OF PHASE
WITH LOW LEVEL MOISTURE AND CONVERGENCE. BEST MID LEVEL/UPPER LIFT
IS WEST BUT HAVE DRIER LOW LEVEL AIR MASS WITH DRY MID LEVELS EAST.
PRETTY MUCH KEPT SLIGHT CHANCE TO CHANCE ON SATURDAY AND SATURDAY
NIGHT. INITIAL FOCUS ON SUNDAY AFTERNOON WILL BE OVER THE SOUTHWEST
BUT PARAMETERS IMPROVE THROUGH SUNDAY NIGHT INCREASED LIFT WITH
FRONT AND SHORTWAVE TROUGH. MONDAY AND MONDAY NIGHT LOOKS
INTERESTING WITH POST FRONTAL UPSLOPE REGIME OVER THE AREA WITH
SHORTWAVE ENERGY COMING OVER THE TOP. BROADBRUSHED CHANCES THIS
PERIOD. WENT ABOVE GUIDANCE FOR MAXES SUNDAY WITH GOOD WARM AIR
ADVECTION IN ADVANCE OF THE FRONT AND BELOW GUIDANCE ON MONDAY WITH
CLOUDS AND UPSLOPE WINDS.
BULLER
TUESDAY AND WEDNESDAY...RIDGE FORECAST TO AMPLIFY OVER THE CENTRAL
PLAINS TUESDAY AND WEDNESDAY AHEAD OF SHORTWAVE TROUGH MOVING ACROSS
THE GREAT BASIN. ALTHOUGH SHORTWAVE ENERGY BY EJECT AHEAD OF THE
MAIN DISTURBANCE...TIMING THEM VERY DIFFICULT AT THAT TIME RANGE. SO
WILL KEEP POPS IN THE 10 TO 20 RANGE. HEDGED TOWARDS WARMER GUIDANCE
UNDER THE RIDGE.
THANKS TO ALL FOR COLLABORATION.
24
&&
.AVIATION...
1152 AM MDT WED MAY 21 2008
FOR THE 18Z TAFS...VFR CONDITIONS WILL CONTINUE THROUGH 12Z AT KGLD
AND KMCK WITH STRONG SOUTHERLY WINDS (20-40 KNOTS) AND CIRRUS
EXPECTED THROUGH MOST OF THE PERIOD. KGLD MAY SEE SOME THUNDERSTORMS
IN THE VICINITY AFTER 22Z. AFTER 12Z LOW LEVEL CLOUDS MOVE IN TO THE
KMCK TERMINAL AND BRING CONDITIONS DOWN TO MVFR...THESE LOW CLOUDS
WILL REMAIN THROUGH MOST OF THE MORNING.
KJ
&&
.FIRE WEATHER...
HAVE UPDATED THE FIRE WEATHER WATCH TO RED FLAG WARNING EXCEPT FOR A
COUPLE OF COUNTIES. DUNDY AND RAWLINS COUNTIES HAVE BEEN REMOVED
SINCE WILL BE COOL TEMPERATURES...CLOUDY SKIES...AND HIGHER
DEWPOINTS. THE WARNING WILL BE FOR THE SAME TIME AS THE WATCH.
EXPECT VERY DANGEROUS CONDITIONS FOR THURSDAY.
JUST A HEADS UP. IT LOOKS LIKE ADDITIONAL FIRE WEATHER HIGHLIGHTS
WILL BE NEEDED FRIDAY AND SATURDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001>003-013>015-027>029-041-042.
RED FLAG WARNING FROM 11 AM MDT /12 PM CDT/ TO 9 PM MDT /10 PM
CDT/ THURSDAY FOR KSZ001-013-014-027-028-041-042.
WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
THURSDAY FOR KSZ001-013-014-027-028-041-042.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079>081.
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR COZ252>254.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR COZ090>092.
&&
WFO GOODLANDHazardous weather outlook, May 21, 10:30 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT WED MAY 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT WED MAY 21 2008 /1130 AM CDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT GENERALLY WEST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE THROUGH EARLY TONIGHT. THIS AREA IS ALSO IN AN AREA OF VERY HIGH TO EXTREME FIRE DANGER. ALL OUTDOOR BURNING SHOULD BE AVOIDED. ISOLATED TO SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE... WILL MOVE INTO FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN KANSAS AND NEBRASKA LATE THIS AFTERNOON...CONTINUING TO THE NORTHEAST AND OUT OF THE TRI-STATE AREA EARLY THURSDAY MORNING. HAIL...STRONG WINDS AND CLOUD TO GROUND LIGHTNING ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OVER THE NEXT SEVERAL DAYS THE TRI-STATE AREA WILL ENCOUNTER VERY WINDY CONDITIONS FROM THE SOUTH. WIND ADVISORIES WILL LIKELY BE NEEDED AND HIGH WIND WARNINGS POSSIBLE. A DRYLINE WILL ALSO BE IN THE AREA AND ACT AS A FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE. BEHIND THE DRYLINE RELATIVE HUMIDITIES WILL FALL INTO THE 5 TO 15 PERCENT RANGE. WITH SUCH LOW RELATIVE HUMIDITY AND SOUTH WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS EXTREME FIRE DANGER WILL EXIST. FIRE WEATHER WATCHES AND RED FLAG WARNINGS WILL LIKELY BE NEEDED. ALL OUTDOOR BURNING SHOULD BE AVOIDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY EVENING. DDT/KJ
In the hours before
Local storm report, May 21, 3:17 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL JOES 39.65N 102.68W
05/21/2008 E0.75 INCH YUMA CO PUBLIC
&&
SJOHNSONLocal storm report, May 21, 3:36 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 6 SW JOES 39.59N 102.76W
05/21/2008 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
SJOHNSONLocal storm report, May 21, 3:55 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 N JOES 39.66N 102.68W
05/21/2008 E1.00 INCH YUMA CO PUBLIC
HAIL COVERING THE GROUND
&&
SJOHNSONLocal storm report, May 21, 4:09 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 4 NW JOES 39.69N 102.73W
05/21/2008 E1.25 INCH YUMA CO PUBLIC
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:30 AM MDT | Fire Weather Watch | GLD | Cheyenne, Kit Carson, Yuma | 12 hr |
| May 21, 3:01 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 44 min |
| May 21, 3:35 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 40 min |
| May 21, 3:49 PM MDT | Red Flag Warning | GLD | Cheyenne, Kit Carson, Yuma | 29 hr |
| May 21, 4:01 PM MDT | High Wind Warning | GLD | Cheyenne, Kit Carson, Yuma | 26 hr |
| May 21, 4:01 PM MDT | Wind Advisory | GLD | Yuma | 26 hr |
| May 21, 4:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
| May 21, 5:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| May 21, 5:42 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 19 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.